Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Abdominal pain, diarrhea, vomit, joint pain. What could be causing platelet level to drop?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
Hello Doctor, i am a 43yr.old male from Chicago. Last Nov.20th2011. I went out to dinner, came home and i woke up around 1:30 am with a severe (pain level 10)abdominal pain(around the belly button and slightly lower left). No other symptoms just pain and dry heaving. Lasted maybe a 24 hrs. A few nights later on Wed.(the night before Thanksgiving)We went to dinner and later that night it came back again in my sleep, this time with Diarrhea & Vomit that lasted a few hrs. & the pain lasted another 24 hrs. I thought i just had a virus that was maybe on it's way out. 2 1/2 weeks later on Mon. Dec. 12th the abdominal pain came back for a third time in the middle of the night. NO other symptoms. I never noticed/felt like a had a fever or chills or swollen glands at any time.This 3rd episode sent me to the ER where they took Blood,Urine & a CT scan. Everything checked out okay except my platelets where down to 53,000. My Dr. put me on Cipro & Metronidazole for 10 days to treat it as an infection. The day i started the meds that evening a had black tarry stool that lasted 2 days then back to normal after that.The GI Doctor sent me for another blood test which looked good except for the platelets dropping to 50,000(this has been 10 days since first test). When i finished the Cipro & Metro, that next day my urine looked orange but only lasted 2 days and back to normal. I never noticed any blood or pain at all when i urinated or had a stool at any time since this started.I seen a Hematologist & sent me for more blood test 2 weeks later.I got results for HIV that was NEGATIVE and 3rd blood test that looked good except the platelets dropped again, now to 45,000 on XXXXXXX 11th,2012. I went for a Bone-Marrow Biopsy on XXXXXXX 16th as well as Hepatitis & Viral Load test that all came back NEGATIVE. My platelets are still at 45,000 on the fourth blood test since XXXXXXX 20th. My joints have been getting achey for the past couple weeks but seem to be getting better lately. I haven't had an abdominal episode since the ER on Dec. 12th other than a minor discomfort here or there but not often and not painful, just a lingering feeling. Besides the aching and feeling tired,i'm not sure if that is cause of the stress i am feeling from not knowing what's going on or if that is a symptom of something. I went to my GI yesterday on Mon. XXXXXXX 30th for a scope down my throat.He didn't see any Ulcers and everything else looked good but i am waiting on results for the biopsy. I have another blood test in more 2 weeks to check my platelet level for the 5th time.I'm confused by what could be causing my platelets to drop each time? 2 yrs. ago during a routine physical they were 189,000. Since the ER in Dec. they went from 53,000 to 50,000 to 45,000, & 45,000 again.Never had a fever or Swollen Glands, no pain going to the bathroom this whole time since it started 2 1/2 months ago. The stress is driving me insane of not knowing and searching for answers. Thanks for your help XXXXXXX
Posted Tue, 17 Apr 2012 in Abdominal Pain
Answered by Dr. Andrew Rynne MD 1 hour later
Hi there XXXXXXX Thank you for posting your question here.

Reading through your long history I could see no reference to you having had an endoscopy or even a digital rectal examination. This has to be done. Forget about all those fancy blood tests and platelet counts. These are red herrings. You need to know that your colon and rectum are OK and that you do not have any recurring bowel obstruction.

I hope this has been helpful and that you will take this advise on board. If you have ant other questions please revert.
Above answer was peer-reviewed by
Follow-up: Abdominal pain, diarrhea, vomit, joint pain. What could be causing platelet level to drop? 28 minutes later
Hello, Dr! I forgot to mention that i did have a colonoscopy last year and everything checked out good. I had it done cuz' my father had colon cancer a couple yrs. ago and caught it very early with no treatment(Chemo) after. I had the scope down my throat yesterday. Looked good,just waiting on biopsy results. Overall i feel pretty good,besides feeling a little tired maybe because of all the stress and no answers yet! Is there anything i can do naturally to boost the platelets? I've been a healthy guy with no sickness my whole life so this has me real worried. I eat a lot of red meat, a few times a week and probably eat too much fast food which i have cut down drastically since. I am not an every day drinker but when i do go out we sometimes go a bit too far with beer and shots. It's more of a weekend thing and at times it could be a big amount. I have only had a few drinks twice in the past 2 1/2 months and sticking to water & gatorade most of the time. Something must have caused my platelets to drop and gradually go lower. Any ideas of what it could be? My father had Diverticulitis and is anemic. We are very similar with our habits and in size. I'm 6'1" 217lbs. Thank you for anything you can tell me. 2 1/2 months has got me going insane when i don't know what needs to be done. Thank You, XXXXXXX
Answered by Dr. Andrew Rynne MD 10 hours later
Hi there XXXXXXX

Thanks for your follow up question.

Even if you had colonoscopy last year I believe that you now should have this repeated in light of your recent symptoms.

Again I would say that your platelet count is a red herring. It has nothing to do with your recurring dramatic gastrointestinal symptoms. What you need now, are not platelet counts, but a proper definitive diagnosis.

I hope this helps and that you soon will be back to full health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor